A 30 year-old female presents altered and minimally responsive. She was found next to an empty bottle of Valproic Acid. Her blood pressure is 130/80, heart rate is 90, afebrile and without tachypnea or hypoxia. You stabilize her. Depakote level is 550. What is the treatment of the choice?
Answer: A, L-carnitine
This post was inspired by a recent clinical case in our department. A 7 week full term infant s/p spontaneous vaginal delivery with a normal maternal prenatal screen and course presents to your ED for not eating x 12 hours. On exam, you note decreased spontaneous movements, a weak suck and a weak cry noted. Vitals are normal. What's the diagnosis?
A 74 year old male presents to the Emergency Department with altered mental status. Family reports decreased intake over the past few days. She takes Digoxin for CHF. Her bllood pressure is 78/42 and her HR is 48. Her creatinine is 3.7, K 6.0, serum digoxin level is pending. What is the most appropriate initial therapy for this patient?
“Airway cart to 9A. Intern, this tube is yours. What meds do you want?”
After the initial self-pulse check and change of scrub pants, two words come to mind: SOAP ME. Not in the literal sense, which may or may not be necessary depending on how nervous one is, but in the handy-dandy-easy-to-remember-in-high-pressure-situations-mnemonic sense. The deer-in-headlights (AKA intern-in-headlights look aside), this edition aims to take a look into an expected adverse reaction with a commonly used rapid sequence intubation (RSI) medication: hyperkalemia associated with succinylcholine administration.